LETTERS TO THE EDITOR
Generalized pustular psoriasis-like eruptions induced after the first use of adalimumab in the treatment of psoriatic arthritis
Article first published online: 29 SEP 2011
© 2011 Japanese Dermatological Association
The Journal of Dermatology
Special Issue: Special Issue: Psoriasis (pages 211-289)
Volume 39, Issue 3, pages 286–287, March 2012
How to Cite
KIMURA, U., KINOSHITA, A., HARUNA, K., MIZUNO, Y., SEKIGAWA, I., TAKAMORI, K. and SUGA, Y. (2012), Generalized pustular psoriasis-like eruptions induced after the first use of adalimumab in the treatment of psoriatic arthritis. The Journal of Dermatology, 39: 286–287. doi: 10.1111/j.1346-8138.2011.01344.x
- Issue published online: 21 FEB 2012
- Article first published online: 29 SEP 2011
A 35-year-old man was diagnosed as having psoriasis at a different hospital, on the basis of the clinical features of scaly, red, dry skin patches on the trunk and extremities, pitting of fingernails,1 and histological confirmation of psoriasiform hyperkeratosis in the lesions. His recent primary clinical concerns included inflamed and swollen proximal interphalangeal (PIP) joints and deformities of the distal interphalangeal (DIP) finger joints. Radiographically, joint space narrowing and joint erosions2 were observed. Hematological and biochemical parameters, chest radiography and serological tests for viruses, rheumatic and collagen diseases were normal. White blood cell count and serum C-reactive protein (CRP) level were 12 300/μL and 3.9 mg/dL, respectively. The patient was diagnosed as having psoriatic arthritis (PsA) of asymmetrical oligoarticular type.3 Psoriasis Area and Severity Index (PASI) and Disease Activity Score in 28 joints as assessed by CRP level (DAS28-CRP) were 18.8 and 3.58, respectively.
The patient was initially treated with 5 mg/day prednisolone (PSL), 1 g/day salazosulfapyridine, 8 mg/week methotrexate and 1 mg/day tacrolimus hydrate. With partial remission of the arthralgia more than 3 months later, all medications except PSL were discontinued because the patient expressed the desire to have a child. Two months after discontinuation of the immunosuppressant drugs, the patient presented with acute exacerbation of the arthralgia. We subsequently began treatment with s.c. injection of adalimumab (80 mg) to manage the severe flare-up of joint symptoms.
Two days after the first administration, the patient reported significant relief of arthralgia. However, on day 5 after the start of this treatment, he noted significant aggravation of psoriatic lesions; his multiple psoriatic eruptions suddenly began to appear red and edematous. On day 7, he noticed the development of numerous small pustules and discomfort of the psoriasiform lesions of the trunk and extremities (Fig. 1a) as well as the appearance of scattered erythematous pustules on his plantar and toe lesions (Fig. 1b,c). At this point, his PASI score was unchanged at 18.8, but DAS28-CRP decreased to 2.59 after the first administration of adalimumab. There were no systemic symptoms such as fever, chills or fatigability, or involvement of the mucous membranes. A general survey of laboratory data did not reveal specific changes except a slight increase of white blood cell count (9 000/μL). Histopathological examination of the specimens obtained from the eruptions showed infiltration by neutrophils to the area between the epidermal cells and the formation of spongiform pustules (Kogoj) (Fig. 2). Direct and indirect immunofluorescence test results were negative. We considered the appearance of generalized pustular psoriasis (GPP)-like skin lesions as an adverse reaction to adalimumab.
Because of the maintenance of a good general status of the patient and the significant relief from arthralgia following the start of adalimumab treatment, we continued adalimumab therapy. Subsequently, without the addition of new therapy, the pustular eruptions gradually resolved within 2 weeks (after the second administration of adalimumab, 40 mg), and the white blood cell count and serum CRP level returned to normal values. After the fourth administration of adalimumab, PASI and DAS28-CRP improved to 1.2 and 1.21, respectively. Therefore, oral PSL was discontinued. The patient is currently asymptomatic and under maintenance therapy with adalimumab at a dose of 40 mg twice per week (Fig. 1d–f).
Adalimumab (Humira; Abbott Laboratories, North Chicago, IL, USA) is a fully human recombinant monoclonal antibody expressed in Chinese hamster ovary cells; this antibody inhibits the action of tumor necrosis factor (TNF)-α by blocking its interaction with p55 and p75 cell surface TNF receptors.4 PsA belongs to the group of seronegative spondyloarthropathies5 and is a T-cell-mediated inflammatory arthropathy associated with psoriasis vulgaris.3 Therefore, treatment with TNF-α agents might offer adequate disease control of both PsA and psoriasis vulgaris.
In our patient, numerous small pustules on the trunk and extremities and new plantar lesions developed on day 7 after the first adalimumab injection. Typically, the use of irritant substances, high blood pressure medications, infections, contraceptives, pregnancy, hypocalcemia, lithium, coal tar and discontinuation of oral corticosteroids have been described as triggers of such pustular outbreaks.6 In this patient, we considered the appearance of the skin lesions as an adverse reaction to adalimumab (paradoxical reaction), which is used to treat PsA.
Paradoxically, TNF-α inhibitors may induce or aggravate psoriasiform eruptions and palmoplantar pustular psoriasis.7,8 Wollina et al.9 reviewed 114 patients recorded in the published work with (pustular) psoriasis and included six new patients who developed pustular lesions during treatment with TNF-α inhibitors. In total, there are 10 reports of pustular psoriasis in the Lareb database. All five reports of pustular psoriasis associated with the use of adalimumab (not including one duplicate report) were in patients with rheumatoid arthritis. The timing of occurrence of the pustular skin lesions varied considerably among the patients, ranging from after a single application to up to 42 months after therapy initiation.9
According to Collamer et al.,7 the pathogenesis of pustular psoriasis as an adverse drug reaction of TNF-α inhibitors appears to involve the disruption of the cytokine balance following TNF-α inhibition, resulting in the upregulation of plasmacytoid dendritic cells and consequent unopposed production of interferon (IFN)-α following a trigger event in predisposed individuals.7 The mechanism underlying this paradoxical phenomenon remains elusive, but a temporal increase7 and a limited period of production of dendritic cell-derived IFN-α might explain the induction and subsequent subsiding of GPP-like pustular eruptions under the continuous administration of adalimumab.
In conclusion, our results are consistent with previous reports regarding the efficacy of adalimumab in the treatment of PsA and GPP-like lesions, and the drug is considered to be useful for effective disease control, even under conditions similar to what we experienced. Because other anti-TNF-α agents might also have a similar tendency to induce pustular psoriasis, GPP-like lesions are rarely mentioned as adverse effects of adalimumab.4 We believe that the present case is worthy of reporting.
- 3Psoriatic arthritis -clinical features and diagnosis. Hospital Pharmacist 2008; 15: 199–203., , et al.
- 4Dutch SmPC Humira® (version date: 11 March 2009, accessed date: 2 April 2009) http://www.emea.europa.eu/humandocs/PDFs/EPAR/humira/H-481-PI-en.pdf.
- 5Precis theorique et pratique sur les maladies de la peau, Vol. 1. Caille et Ravier, Paris, 1818..